Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Houston/Galveston, TX

May 24, 2020Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 24, 2020, 8:10 PM CDT for Harris County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 8:10 PM CDT (01:10 UTC)
Expired
May 24, 2020, 9:15 PM CDT
In force
65 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 36 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1693 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1693 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

263 
WGUS54 KHGX 250110
FFWHGX
TXC201-250215-
/O.NEW.KHGX.FF.W.0007.200525T0110Z-200525T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
810 PM CDT Sun May 24 2020

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Harris County in southeastern Texas...

* Until 915 PM CDT.

* At 810 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Northwestern Pasadena, northwestern Baytown, Deer Park, 
  Channelview, Highlands, Cloverleaf, Barrett, Crosby, Sheldon, San 
  Jacinto State Park, Houston Ship Channel, Lake Houston Dam, 
  Hunterwood, Northshore, Lake Houston and southern Atascocita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 2971 9521 2993 9521 2994 9501 2988 9501
      2977 9502 2972 9502 2971 9501

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

TJC
1 follow-up statement
200 
WGUS74 KHGX 250213
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
913 PM CDT Sun May 24 2020

TXC201-250223-
/O.EXP.KHGX.FF.W.0007.000000T0000Z-200525T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harris TX-
913 PM CDT Sun May 24 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM CDT THIS EVENING FOR 
HARRIS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any road closures and travel 
cautiously.

LAT...LON 2971 9521 2993 9521 2994 9501 2988 9501
      2977 9502 2972 9502 2971 9501

$$

TJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:43 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 24, 3:43 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 PM CDT Sun May 24 2020

.SHORT TERM [Tonight through Monday Afternoon]...
Active radar this afternoon with heavy rainfalls over the corridor
from north of Lake Somerville through southern Brazos with a
bullseye of 4+" in Grimes county then continuing east into
Montgomery and Trinity counties. Amounts of 1-3 inches were common
in this corridor. Gusty winds as well were showing up during the
early afternoon hours with the stronger storms. Possibly some
minor tree damage in Brazos county. The main issue is the rainfall
and expecting more rain in the areas to the south of the previous
corridor the remainder of the afternoon then should see storms
dissipate or weaken considerably with the loss of heating early
this evening.

After midnight will be watching for the remains of the line of
storms that develops this evening over the Hill Country/Nrn Mexico
to move eastward rotating around the south side of the upper low.
These showers and thunderstorms should approach the western
counties around midnight and more probably after midnight
gradually weakening as the move east into SETX. After 4 am though
some of the CAMs showing an interesting looking line of storms
coming in off the Gulf across the Galveston Bay area and the wind
profile there might support waterspouts. Threat for heavy rainfall
starts increasing Monday after 8 am and with another fairly easily
reached convective temperature should see scattered showers and
thunderstorms redevelop over the area during peak heating with a
delay in the onset verses today's ignition time thanks to getting
worked over early in the morning. Mesoscale features will be the
things to monitor closely as these could change the forecast
significantly. Global models are more generous with rain chances
in the afternoon over the area and have gone a little below the
NBM for now to give some wiggle room for the CAMs predictions.
45

&&

.LONG TERM [Monday Night through Sunday]...

The upper level trough digs down and closes off over northern Texas
Tuesday night, and this system will meander over Texas through the
rest of the forecast period. There is a blocking high pressure
downstream over the Eastern Seaboard, and then another blocking high
upstream over the Four Corners region, so there just is no place for
the low pressure over Texas to go. A series of shortwaves will round
the outside of the closed low that pass through SE Texas bringing
increased showers and thunderstorms as they do. The first one will
move through Tuesday night into Wednesday morning, then a brief lull
late Wednesday before another shortwave brings more rain overnight
Wednesday into Thursday morning.

The question becomes exactly where in Texas the low pressure ends up
meandering over towards the end of the week, and there has not been
the best model consistency (neither run-to-run nor between models)
in its location. Latest suite of guidance has the closed low slowly
sliding into E TX and into Arkansas Thursday night. This would bring
drier air into our area. However, if the high pressure to the east
nudges a bit further west or strengthens, then that low pressure
slides west bringing wetter weather for us. This low pressure may
still be meandering in or near Texas over the weekend continuing the
threat of showers and thunderstorms.

Fowler

.AVIATION [18Z TAF Issuance]...

Scattered showers and thunderstorms will continue through around
00-01z then wane. Gusty winds still possible the remainder of the
afternoon. MVFR ceilings should redevelop tonight over the LBX and
CLL areas earlier expanding into UTS/CXO/HOU/IAH terminals after
08z in advance of the next round of showers and thunderstorms.
Greater impacts from precip look to be after 09z for the southern
terminals.
45
&&

.MARINE...
Continued onshore flow with elevated seas of 4-5 feet through
Monday night then should see lighter winds and lowering of seas.
Overnight could have a line of storms that moves east through the
coastal waters bringing strong gusty winds from the west. Monday
afternoon through Wednesday a diurnal pattern of showers will
likely develop with greater coverage in the mornings and
diminishing in the afternoon.
45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  71  84  69  81  65 /  60  50  60  70  50
Houston (IAH)          76  85  72  83  69 /  60  70  50  70  50
Galveston (GLS)        78  82  76  83  74 /  50  60  50  70  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until midnight CDT tonight for the
     following zones: Brazoria Islands...Galveston Island and
     Bolivar Peninsula...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Monday morning for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

DISCUSSION...Fowler
NEAR TERM...45
SHORT TERM...45
LONG TERM...Fowler
AVIATION...45
MARINE...45
FIRE WEATHER...Fowler
HYDROLOGY...
TROPICAL...
CLIMATE...Fowler

In the hours before

Special weather statement, May 24, 2:36 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
236 PM CDT Sun May 24 2020

TXZ195-197-210-211-242030-
Washington TX-Burleson TX-Colorado TX-Austin TX-
236 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLORADO...NORTH
CENTRAL AUSTIN...SOUTHEASTERN BURLESON AND CENTRAL WASHINGTON
COUNTIES UNTIL 330 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bellville, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brenham, Bellville, Cat Spring and Independence.

LAT...LON 2974 9626 2974 9647 3034 9649 3033 9617
TIME...MOT...LOC 1936Z 180DEG 15KT 2983 9637
Special weather statement, May 24, 2:40 PM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
240 PM CDT Sun May 24 2020

TXZ164-178-179-200-242045-
San Jacinto TX-Northern Liberty TX-Polk TX-Trinity TX-
240 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRINITY...CENTRAL
SAN JACINTO...NORTHERN LIBERTY AND POLK COUNTIES UNTIL 345 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Coldspring to 8 miles east
of Goodrich. Movement was north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Livingston, Shepherd, Onalaska, Corrigan, Coldspring, Point Blank,
Goodrich, Seven Oaks, Lake Livingston State Park, West Livingston,
Alabama-Coushatta Reservation, Leggett, Moscow and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3052 9471 3040 9527 3100 9522 3111 9476
      3110 9470
TIME...MOT...LOC 1940Z 179DEG 21KT 3049 9520 3057 9480
Special weather statement, May 24, 3:39 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
339 PM CDT Sun May 24 2020

TXZ177-196>199-211>213-242130-
Walker TX-Washington TX-Brazos TX-Waller TX-Grimes TX-
Inland Harris TX-Montgomery TX-Austin TX-
339 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUSTIN...SOUTHERN
GRIMES...EASTERN WASHINGTON...SOUTHEASTERN BRAZOS...NORTHWESTERN
MONTGOMERY...NORTHERN WALLER...NORTHWESTERN HARRIS AND SOUTHWESTERN
WALKER COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles west of Todd Mission, or 9 miles southeast of Navasota, moving
northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Navasota, Hempstead, Prairie View, Washington, Pine Island,
Montgomery, Anderson, Todd Mission, Dobbin, Dacus, Plantersville,
Roans Prairie and Richards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3001 9610 3017 9633 3069 9590 3060 9568
      3042 9553
TIME...MOT...LOC 2039Z 225DEG 23KT 3028 9599
Special weather statement, May 24, 3:42 PM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
342 PM CDT Sun May 24 2020

TXZ163-164-177-178-242130-
San Jacinto TX-Walker TX-Houston TX-Trinity TX-
342 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRINITY...NORTHWESTERN
SAN JACINTO...CENTRAL HOUSTON AND NORTHEASTERN WALKER COUNTIES UNTIL
430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trinity, or 20 miles northeast of Huntsville, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crockett, Trinity, Lovelady, Riverside, Kennard, Latexo, Sebastopol
and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 9519 3083 9553 3137 9558 3146 9536
      3141 9509
TIME...MOT...LOC 2041Z 172DEG 28KT 3096 9536
Special weather statement, May 24, 4:23 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
423 PM CDT Sun May 24 2020

TXZ199-212-213-242200-
Waller TX-Inland Harris TX-Montgomery TX-
423 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
NORTHEASTERN WALLER AND NORTHWESTERN HARRIS COUNTIES UNTIL 500 PM
CDT...

At 421 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm over Hockley, or 10 miles east of Prairie View.
Individual cells are moving north at 10 mph, however the entire
cluster should begin transitioning more to the east within the hour.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tomball, Jersey Village, Pinehurst, The Woodlands, Hockley, Waller,
Magnolia, Stagecoach, Lake Conroe Dam, Willowbrook, Cypress and Hooks
Airport.

LAT...LON 2989 9551 2990 9586 3012 9595 3042 9554
TIME...MOT...LOC 2121Z 182DEG 8KT 3004 9582
Special weather statement, May 24, 4:40 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
440 PM CDT Sun May 24 2020

TXZ197-210>212-242230-
Washington TX-Waller TX-Colorado TX-Austin TX-
440 PM CDT Sun May 24 2020

...SPECIAL WEATHER STATEMENT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellville, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Brenham, Hempstead, Bellville, New Ulm and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2978 9634 2986 9651 3029 9638 3015 9601
TIME...MOT...LOC 2140Z 209DEG 22KT 2994 9637

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty2 hr
May 24, 7:28 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Harris2 hr
May 24, 8:29 PM CDTSpecial Marine WarningHGX91 min
May 24, 8:50 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris90 min
May 24, 10:47 PM CDTSmall Craft AdvisoryHGX8 hr
May 25, 12:35 AM CDTSpecial Marine WarningHGX115 min
May 25, 12:48 AM CDTSpecial Weather StatementHGXColorado, Jackson42 min
May 25, 1:19 AM CDTSpecial Weather StatementHGXMatagorda41 min
May 25, 1:34 AM CDTSpecial Weather StatementHGXWharton41 min
May 25, 2:05 AM CDTSpecial Marine WarningHGX25 min
May 25, 2:05 AM CDTSpecial Weather StatementHGXMatagorda40 min
May 25, 2:27 AM CDTSpecial Marine WarningHGX2 hr
May 25, 2:36 AM CDTSpecial Weather StatementHGXWharton24 min
May 25, 2:50 AM CDTSpecial Weather StatementHGXMatagorda10 min
May 25, 2:59 AM CDTSpecial Weather StatementHGXBrazoria31 min
May 25, 3:35 AM CDTSpecial Weather StatementHGXBrazoria25 min
May 25, 3:53 AM CDTSpecial Marine WarningHGX67 min
May 25, 4:03 AM CDTSpecial Weather StatementHGXBrazoria27 min
May 25, 4:16 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris18 min
May 25, 4:23 AM CDTSpecial Marine WarningHGX67 min
May 25, 6:14 AM CDTRiver Flood WarningHGXPolk, San Jacinto, Trinity, Walker18 hr
May 25, 3:34 PM CDTSmall Craft AdvisoryHGX18 hr
May 25, 3:47 PM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda8 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.